Florida, 2017

Damaging Winds in Florida, February 15, 2017

February 15, 2017 · NWS TBW · 2 events in 1 county or zone

A line of thunderstorms developed along a cold front that passed through the Florida Peninsula on the afternoon and evening of the 15th. Some of these thunderstorms caused damaging wind gusts in Sumter County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A line of thunderstorms developed along a cold front that passed through the Florida Peninsula on the afternoon and evening of the 15th. Some of these thunderstorms caused damaging wind gusts in Sumter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 15, 2:59 PM EST, 37 minutes earlier.

Area forecast discussion, Feb 15, 2:59 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
259 PM EST Wed Feb 15 2017

.SHORT TERM (Tonight-Thursday)...
A cold front will push across the Florida peninsula late
today and tonight. A broken band of showers and isolated
thunderstorms has developed over the eastern Gulf of Mexico
ahead of the front and will move over west central Florida
during the mid/late afternoon hours. Tight gradient across
the forecast area is already creating non convective wind
gusts of 30 to 40 mph. A few thunderstorms that push onshore
will be capable of producing damaging wind gusts with an
isolated severe thunderstorm possible. U/L support continues
to pull away from the region...and shower/thunderstorm
activity is expected to weaken as they push inland during
the late afternoon/early evening hours.

Due to the strong gradient winds, a Lake Wind Advisory is
in effect until 7 PM this evening and there is a high risk
of rip currents at area beaches through 2 AM tonight.

High pressure will build over the forecast area in the wake
of the cold front tonight and Thursday with winds veering
northwest and gradually subsiding. Drier cooler air will
advect over the area with temperatures dropping slightly
below climatic normals for Thursday with highs in the upper
60s north to the mid 70s south.

.LONG TERM (Thursday Night through Wednesday)...
At the start of the medium range period, broad upper
ridging will have become established over the Gulf of
Mexico, extending into much of the southeastern U.S. Further
west, a cutoff upper low pressure system will slowly
meander over south Texas and the Southern Plains region. At
the surface, sprawling high pressure will extend across the
Gulf Coast states, setting the stage for pleasant weather
ahead of the weekend.

A progressive upper level pattern will rule the forecast
through the long term. Temperatures will generally start out
near seasonal norms Friday, with a gradual warmup into the
weekend. A shortwave trough will move across the Florida
peninsula Friday night into Saturday, bringing a good chance
of rainfall, especially to portions of northern Florida.
Dry conditions are then expected Sunday through much of next
week with temperatures averaging around 5 to 10 degrees
above average. Long range guidance suggests another upper
trough may approach the region mid to late next week, with
yet another chance at rainfall over much of the region.

&&

.AVIATION...
Scattered showers and isolated thunderstorms vcnty
TPA/PIE/SRQ/LAL this afternoon with LCL MVFR CIGS and IFR
vsbys. Isolated showers expected vcnty PGD/FMY/RSW late this
afternoon/early evening with LCL MVFR CIGS/VSBYS. Otherwise
VFR conditions will prevail.

&&

.MARINE...
Small craft advisory continues for the coastal waters north
of Englewood and will be extended through 4 AM tonight as it
will take a bit for seas to subside. Gradient will weaken
overnight with winds dropping below advisory levels and seas
gradually subsiding. High pressure will build over the
waters in the wake of the front Thursday and Friday with
relatively light winds and seas less than 4 feet. An upper
level disturbance will push across the waters Saturday with
an increasing chance of showers and thunderstorms, however
winds and seas are expected to remain below advisory
criteria.

&&

.FIRE WEATHER...
No fire weather hazards are expected. Minimum relative
humidity values will drop below 35 percent for several hours
across portions of the nature coast and interior peninsula
Thursday afternoon...however ERC values are expected to
remain below critical levels.

&&

.Preliminary Point Temps/PoPs...
TPA  59  69  50  71 /  10   0   0   0
FMY  63  74  51  75 /  30   0   0   0
GIF  58  72  47  75 /  20   0   0   0
SRQ  62  68  49  69 /  20   0   0   0
BKV  52  68  39  73 /  10   0   0   0
SPG  60  68  54  69 /  10   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST Thursday for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Lake Wind Advisory until 7 PM EST this evening for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Polk-Sumter.

     Beach Hazards Statement through Thursday evening for
     Coastal Sarasota.

Gulf waters...Small Craft Advisory until 4 AM EST Thursday for Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&
Hazardous weather outlook, Feb 15, 3:51 AM EST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
351 AM EST Wed Feb 15 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
351 AM EST Wed Feb 15 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.Day One...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected that may be capable of producing
strong gusty winds, hail, locally heavy rains, frequent deadly
lightning strikes or isolated tornadoes.

...RIP CURRENT IMPACT...
Choppy surf will produce rip currents along area beaches.

...MARINE IMPACTS...
Wind speeds of 20 to 25 knots with higher gusts will create
hazardous boating conditions for small craft operators.

.Days Two through Seven...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
Saturday and Saturday Night thunderstorms are expected.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains... and frequent deadly lightning
strikes.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Davis

In the hours before

Special weather statement, Feb 15, 2:22 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
222 PM EST WED FEB 15 2017

FLZ139-142-239-242-152000-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
222 PM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CITRUS AND
SOUTHEASTERN LEVY COUNTIES UNTIL 300 PM EST...

At 221 PM EST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Crystal River Airport, or 15 miles northwest of
Beverly Hills, moving east at 55 mph.

Winds in excess of 40 mph will be possible with this storm in
addition to frequent lightning.

Locations impacted include...
Inglis, Citronelle, Crystal Manor and Citrus Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2922 8250 2920 8254 2904 8254 2904 8251
      2905 8249 2905 8247 2901 8242 2902 8240
      2901 8240 2892 8275 2909 8283
TIME...MOT...LOC 1921Z 249DEG 47KT 2904 8271

TBW
Special weather statement, Feb 15, 3:03 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
303 PM EST WED FEB 15 2017

FLZ043-242-152030-
Inland Citrus-Sumter-
303 PM EST WED FEB 15 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CITRUS AND NORTHERN
SUMTER COUNTIES...

At 301 PM EST, a strong thunderstorm was located near Homosassa
Springs, moving east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Inverness, Wildwood, Homosassa Springs, Inverness Highlands South,
Inverness Airport, Inverness Highlands North, Sugarmill Woods, Lake
Panasoffkee, Coleman, Green Acres, Leisure Acres, Inverness
Highlands, Rutland, Adamsville, Withlapopka Isle, Sumterville,
Heatherwood, Gospel Island, Floral City and Oxford.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm has shown weak rotation over the last hour or so and may
intensify again, so be certain to monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 2896 8207 2896 8204 2874 8195 2870 8255
      2881 8255
TIME...MOT...LOC 2001Z 254DEG 40KT 2876 8248

mckaughan

The radar

The Tampa radar (KTBW), 121 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
February 15, 3:36 PM EST
Where
Sumter County, 0.46 mi E of Sumterville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
28.749, -82.063

Emergency management in Sumter county reported that a large tree was knocked down at the corner of highways 470 and 301.

Thunderstorm Wind, Sumter

When
February 15, 3:39 PM EST
Where
Sumter County, 1.39 mi WSW of Bamboo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
28.820, -82.020

Several trees were reported to be knocked down around Florida's Turnpike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672635, 672636.